MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): phone: (b)(6).(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that the top cap of a zenith flex aaa endovascular graft bifurcated main body was unable to be released during an aaa procedure.The device was initially placed with no issues.The graft was deployed without problems, however it was reported that the top cap was unable to be released.The user attempted troubleshooting techniques without success.The physician converted to an open repair to remove the deployed tffb device.It was later reported that the distal trigger wire was released without problems prior to advancing the top cap, and there was no problem removing the proximal trigger wire.During troubleshooting, the physician was able to remove all trigger wires without problems and the first centimeter of top cap advancement was successful, until it could not be advanced further.The physician attempted to advance with mild force but was unable, as more force would have caused the inner cannula to kink.After opening the patient, the partially deployed graft was explanted by cutting the inner cannula.An attempt to remove the top cap outside of the body was completed with "extreme force".The physician then stopped to enable an investigation.The position of the access wire guide extended to just distal to the aortic arch, "backup meier".There was no angulation in the neck, nor was there any significant tortuosity noted.Some calcification was present.The patient is currently well and has been discharged from the hospital.
 
Additional Manufacturer Narrative
Investigation - evaluation: klin.Sindelfingen-boeblingen informed cook on 09jun2020 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (tffb-30-82-zt) from lot 9785404.During deployment of the graft for an aaa procedure, the user reportedly experienced difficulty advancing the top cap off of the suprarenal stent.Due to the difficulty, it was decided to convert to an open procedure.Communication with the user facility clarified that no significant angulation, calcification, or tortuosity were noted.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One zenith main body device was returned to cook for evaluation.An attempt was made to remove the top stent from the top cap but was unsuccessful, resulting in no additional examinations being able to be performed.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhr for the reported complaint device lot (9785404) revealed no recorded non-conformances.It should be noted that tffb devices are distributed via one-device lots.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev5 ¿ifu title,¿ provides the following information to the user related to the reported failure mode: ¿4.5 implant procedure: do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.To avid any twist in the endovascular graft, during any rotation if the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula).Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.5.2 potential adverse events: adverse events that may occur and/ or require intervention include, but are not limited to: surgical conversion to open repair.9 how supplied: the product is sterile if the package is unopened or undamaged.Inspect the device and packaging to verify that no damage has occurred as a result or shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.10.2 inspection prior to use: inspect the device and packaging to verify that no damage has occurred as a result or shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Prior to use verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient.11 directions for use.11.1 bifurcated system.11.1.7 main body proximal (top) deployment.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.(figs.15 and 16) advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to fully deploy suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting.14 troubleshooting: 14.2 suprarenal stent deployment troubleshooting.Caution: the following steps should be performed only if unable to deploy the suprarenal stent as described in section 11.1.7.1.If the suprarenal stent cannot be fully deployed by advancing the top cap inner cannula, advance a molding balloon through the contralateral limb of the main body and position it just superior to the bifurcation of the stent graft.2.To add support to the inner cannula, inflate the balloon to the full diameter of the graft.3.Loosen the pin vise.(fig.14).4.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.If the suprarenal stent is fully deployed: 5.Tighten the pin vise; deflate and withdraw the balloon.6.Advance the contralateral wire guide into the thoracic aorta and return to the appropriate step in the instructions for use to complete the procedure.If still unable to fully deploy the suprarenal stent: 5.Tighten the pin vise and deflate the balloon.While maintaining balloon position, stabilize the gray positioner and withdraw the sheath to fully deploy the ipsilateral limb.6.Remove the safety lock from the ipsilateral limb trigger-wire release mechanism.7.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle, and remove via its slot over the device inner cannula.8.Loosen the pin vise (fig.22) and, while maintaining inner cannula position, advance the gray positioner and sheath into the graft until the tip of the gray positioner is approximately 2 cm inferior to the proximal gold markers.(fig.46) the advanced gray positioner provides added support to the inner cannula.Note: take care not to advance the graft during gray positioner and sheath advancement.Note: ensure that the tip of the gray positioner is not advanced into the top cap.9.Lock the pin vise.10.Verify position of the gold markers inferior to the renal arteries.11.Reposition molding balloon so that it is seated against the bifurcation.12.Inflate the balloon to the full diameter of the graft.(fig.37) 13.Loosen the pin vise.14.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.15.Tighten the pin vise.16.Deflate the balloon and advance the contralateral wire guide into the thoracic aorta.Note: due to early ipsilateral leg deployment and trigger-wire release, it is suggested to leave the molding balloon in or just above the contralateral limb for use in graft stabilization during placement of the ipsilateral limb.¿ based on the information provided, evaluation of the returned device, and the results of the investigation, a potential root cause for this event has been traced to component failure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: h6- invest conclusion grid, h10- investigation evaluation.Investigation - evaluation.One zenith main body device was returned to cook for evaluation.An attempt was made to remove the top stent from the top cap but was unsuccessful.An additional examination including dimensional verification of the returned device was performed.The device was returned with a curve in the gray dilator.Great force was required to remove the top cap from the suprarenal stent.After the top cap was removed, two stent bards were noted to be bent and the bevels on the other barbs were noted to be angled in a way such that they were not parallel with the plane of the stent it is soldered to.The angles of the stent barbs were not consistent.It was also noted that the solder on the stent barbs were not excessive and that no burrs were noted on the stent barb bevels.The top cap was cut in half for further inspection.Heavy circular and horizontal scratching was noted on both sides of the top cap, suggesting the system was rotated with the two bent stent barbs caught on the top cap.No interactions between the barbs and side-port hole were noted.Based upon these findings, the failure does not appear to have been caused by an out of sequence deployment.The device history records (dhr)s for lot 9785404 and the related subassembly lots were closely reviewed.Further inspection revealed no recorded non-conformances relevant to the reported failure mode.Based on the information provided, further evaluation of the returned device, and the results of the investigation, a root cause for this event has been traced to a deficiency in manufacturing/quality control.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10186226
Report Number1820334-2020-01173
Device Sequence Number19587432
Product Code MIH
UDI-Device Identifier10827002484228
UDI-Public(01)10827002484228(17)210614(10)9785404
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2021
Device Model NumberN/A
Device Catalogue NumberTFFB-30-82-ZT
Device Lot Number9785404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2020
Initial Date Received by Manufacturer 06/09/2020
Supplement Date Received by Manufacturer12/07/2020
03/26/2021
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date12/08/2020
04/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR